Constipation can be a common problem, but many people find it embarrassing to discuss. Loss of appetite, poorly controlled pain and nausea can all lead to constipation. A lack of fibre (roughage) in your diet, low fluid intake and being less mobile can also contribute. Some medicines can cause constipation, particularly the painkillers morphine and codeine. If you’re taking regular painkillers, you may need a laxative to help prevent constipation. Everyone’s normal bowel pattern is different, but as a general guide you should let your doctor or nurse know if you’ve not had a bowel movement for three days, unless this is usual for you.
Signs of constipation include:
Your tummy becoming bloated or uncomfortable – this could also be a sign that the bowel has stopped working properly and you should contact your doctor or nurse.
Tips to help with constipation
For advice on diet specific to bowel obstruction you can contact a doctor or nurse.
Diarrhoea may occur as a symptom of your illness or it may also occur due to infection. Some medicines or treatments can cause diarrhoea. Sometimes severe constipation can be mistaken for diarrhoea: when the bowel is blocked by constipation, liquid faeces pass around the solid faeces (sometimes called overflow), so it may seem as though you have diarrhoea.
Tips for coping with diarrhoea